Thunderstorm Wind, Noble
- When
- August 15, 2:15 PM EST
- Where
- Noble County, 2.07 mi N of Ava
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.860, -81.570
A member of the public reported that large limbs were blown down.
A fairly weak mid-level shortwave and an associated surface low pressure crossed the upper Ohio Valley on August 15th. Dewpoints in the mid to upper 60s combined with relatively cool air aloft to yield mean layer CAPE values of up to 2000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A fairly weak mid-level shortwave and an associated surface low pressure crossed the upper Ohio Valley on August 15th. Dewpoints in the mid to upper 60s combined with relatively cool air aloft to yield mean layer CAPE values of up to 2000 J/kg. Deep layer shear was sufficient for the development of discrete storms, although low-level shear was not supportive of a tornado threat.
Storms began to form just after noon and continued into the early evening hours, with the strongest storms seen between 2 PM and 6 PM. In Ohio, only one marginally severe wind report was received from near Glenwood in Noble County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 15, 12:23 PM EST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 123 PM EDT Thu Aug 15 2019 .SYNOPSIS... Scattered showers and thunderstorms are expected today with crossing low pressure. Mainly dry weather should return Friday, outside of isolated afternoon thunderstorms north of Interstate 80. && .NEAR TERM /THROUGH TONIGHT/... Scattered thunderstorms expected this afternoon as convective thresholds are met...with potential for some storms to become severe with sufficient CAPE and favorable shear profiles. Storm mode should remain discreet with the main threat being damaging winds with a mid- level dry layer and steep lapse rates in the low levels. Large hail will also be possible with the strongest updrafts. Forecast soundings indicate LCLs not favorable for tornado development through the afternoon but lower along the I-80 corridor later in the day. SPC has upgraded most of the forecast area to a slight risk for the aforementioned hazards. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Showers and thunderstorms should diminish this evening as instability wanes and shortwave support exits the region. Patchy fog will be possible, especially in areas that receive rain today. Capping warmth aloft is progged for areas south of I 80 on Friday, which should support a dry forecast. A brief window of isolated afternoon thunderstorms is possible N of I 80 during peak heating when the cap could be broken. Dry weather should return Friday night under weak surface ridging. Another shortwave trough is expected to track from the Midwest to the Great Lakes/Upper OH Valley region Saturday, with scattered showers and thunderstorms expected. The shortwave should exit Saturday night as sfc ridging builds and returns dry weather to the region. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Upper ridging from the SE CONUS to the Upper OH Valley region should maintain mainly dry weather Sunday, outside of an isolated afternoon thunderstorm. Zonal flow is then expected to persist across the region north of a Southern CONUS upper high. Shortwaves embedded in the flow should return shower and thunderstorm chances to the forecast through mid week. Above average temperatures are expected, through readings should begin to decrease somewhat next week as heights fall. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Temporary MVFR restrictions in scattered showers and thunderstorms are expected through this evening as a shortwave trough and sfc low pressure cross the region. Persistent low-level moisture in the wake of the exiting shortwave will support areas of fog and low stratus overnight through early Friday, with MVFR/IFR restrictions expected. .Outlook... Aftn/eve restrictions are possible Fri under broad upper troughing, and again Sun with an approaching cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 350 AM EDT Thu Aug 15 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-160800- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 350 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe thunderstorms are possible this afternoon and evening, with damaging wind and large hail the main hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 1 W HOPE MILLS 41.19N 80.25W
08/15/2019 E1.00 INCH MERCER PA PUBLIC
&&
EVENT NUMBER PBZ1902831
RACKLEYSpecial Weather Statement National Weather Service Pittsburgh PA 227 PM EDT Thu Aug 15 2019 PAZ014-020-151900- Butler-Beaver- 227 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHEASTERN BEAVER AND SOUTHERN BUTLER COUNTIES... At 227 PM EDT, a strong thunderstorm was located over Evans City, or near Cranberry, moving northeast at 15 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Cranberry... Butler... Homeacre-Lyndora... Shanor-Northvue... Meridian... Zelienople... Seven Fields... Meadowood... Oak Hills... Evans City... Saxonburg... Nixon... This includes Interstate 79 in Pennsylvania between mile markers 81 and 91. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. Campers should consider seeking sturdy shelter until this storm passes. LAT...LON 4079 7969 4069 8009 4079 8017 4101 7991 TIME...MOT...LOC 1827Z 232DEG 11KT 4076 8005
Special Weather Statement National Weather Service Pittsburgh PA 233 PM EDT Thu Aug 15 2019 PAZ021-029-151915- Washington-Allegheny- 233 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL ALLEGHENY COUNTIES... At 232 PM EDT, a strong thunderstorm was located over McDonald, or 8 miles north of Canonsburg, moving northeast at 15 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Pittsburgh... Mount Lebanon... Moon Township... Upper St. Clair... Scott Township... Robinson Township... Cecil-Bishop... Dormont... Carnegie... Kennedy Township... Stowe Township... McKees Rocks... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 54 and 67. Interstate 376 in Pennsylvania between mile markers 54 and 68. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4029 8031 4038 8040 4057 8018 4039 7999 TIME...MOT...LOC 1832Z 232DEG 11KT 4038 8023
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 1 SE SARDIS 40.48N 79.68W
08/15/2019 WESTMORELAND PA FIRE DEPT/RESCUE
REPORT OF TREES DOWN NEAR WALLACE AND SARDIS ROADS.
&&
EVENT NUMBER PBZ1902832
RACKLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL STONEBORO 41.34N 80.11W
08/15/2019 E1.00 INCH MERCER PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ1902833
RACKLEYSpecial Weather Statement National Weather Service Pittsburgh PA 314 PM EDT Thu Aug 15 2019 PAZ029-031-WVZ002>004-152000- Greene-Washington-Marshall-Brooke-Ohio- 314 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT WESTERN WASHINGTON...WESTERN GREENE... EASTERN OHIO...NORTHEASTERN MARSHALL AND SOUTHEASTERN BROOKE COUNTIES... At 313 PM EDT, a strong thunderstorm was located near Wolfdale, or near Washington, moving northeast at 15 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Washington... Canonsburg... Triadelphia... Avella... Valley Grove... Wolfdale... McGovern... East Washington... Houston... West Finley... Claysville... Eighty Four... This includes the following highways... Interstate 70 in West Virginia between mile markers 7 and 14. Interstate 70 in Pennsylvania between mile markers 0 and 29. Interstate 79 in Pennsylvania between mile markers 29 and 46. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3994 8050 4007 8066 4038 8035 4018 8002 TIME...MOT...LOC 1913Z 231DEG 11KT 4015 8036
The Pittsburgh radar (KPBZ), 137 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
A member of the public reported that large limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849605.